Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 396, NWS Midland/Odessa, TX

August 27, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 27, 2019, 8:06 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 8:06 PM CDT (01:06 UTC)
Expired
Aug 27, 2019, 8:45 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3139 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
1.5
Supercell composite
22.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:04 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 27, 7:04 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
704 PM CDT Tue Aug 27 2019

.DISCUSSION...

&&

.AVIATION...
A few storms south of MAF and INK for a until around 02z these
then these should die out. Low clouds possible during the early
morning hours with MVFR cigs.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Aug 27 2019/

DISCUSSION...

Latest surface analysis shows a "cold" front located from the Rio
Grande northwest of Presidio eastward through Persimmon Gap, then
northeast from there into a mesolow between Fort Stockton and
Bakersfield. The front then continues east more or less along
I-10. Forecasting rain chances overnight is quite problematic with
a number of factors coming into play (or not even coming close to
one another). Currently have surface-based convection ongoing
over the Davis Mountains south to just above Presidio, while
elsewhere a stout EML is keeping a lid on convection from
realizing, this despite the latest mesoanalysis showing MLCAPE
values in excess of 4 kJ/kg over the central Permian Basin.

Current thinking is that the convection over the mountains will
maintain itself through early this evening until loss of sensible
heating and concomitant NBL formation cuts off surface-based
updrafts. Back across the Permian Basin, while the potential for
surface-based convection this afternoon and evening can't be
entirely ruled out, it may take the development of a modest low-
level jet after NBL formation this evening to force elevated
parcels to their LFCs. Hence the best chances for convection
overnight will be across the eastern Permian Basin.

For Wednesday, look for the low level wind flow to be mucked up by
outflow boundaries left over from tonight's thunderstorm activity.
Low level convergence might be enough to force parcels to their
LFCs but for now we think that, outside of the mountains, storms
will be elevated in nature and weaken over time as they shift
south and east. Over the elevated heat sources of the mountains,
however, moist upslope flow should facilitate convective growth.
Temperatures tomorrow will actually be below normal (a rarity for
August this year it seems).  Enjoy it while it lasts!

On Thursday and Friday, the best chances for thunderstorms will be
over the mountains of far west Texas and southeastern New Mexico
as high pressure aloft shunts the best instability farther west.
Rain chances return to the trans Pecos and the Permian Basin on
Saturday (and to a lesser extent Sunday) as high pressure shifts
west, putting the southern High Plains under northwesterly flow
aloft. A weak surface boundary, perhaps augmented/strengthened by
convective outflow, should be sufficient to promote scattered
thunderstorms. Temperatures will warm back up to above normal as
850 hPa temperatures rise and thicknesses rise, but fortunately
not as warm as what we experienced last weekend into yesterday.

Should be quiet as we go into the Labor Day weekend with
temperatures at or a touch above normal. Could see some diurnally-
forced convection over the mountains but the chances are pretty
low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  88  72  97 /  50  40  20  10
Carlsbad                       70  89  70  96 /  30  30  20  10
Dryden                         77  95  75  99 /  20  20  10  10
Fort Stockton                  73  92  71  96 /  30  20  10  10
Guadalupe Pass                 65  82  66  88 /  30  30  30  10
Hobbs                          67  85  67  95 /  40  30  20  10
Marfa                          63  88  62  89 /  30  30  20  20
Midland Intl Airport           71  90  71  97 /  40  30  20  10
Odessa                         71  90  71  97 /  40  30  20  10
Wink                           73  93  72 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 27, 1:57 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Aug 27 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Aug 27 2019 /1257 PM MDT Tue Aug 27 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight.  Any storms that do
develop may be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. Some of the storms across the
Permian Basin may be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 27, 6:23 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT Tue Aug 27 2019

TXZ276-279-281-280000-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
623 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND EAST CENTRAL
PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Big Bend Ranch State Park, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Brewster
and east central Presidio Counties.

LAT...LON 2956 10380 2964 10397 2987 10400 2979 10369
TIME...MOT...LOC 2322Z 214DEG 7KT 2971 10386
Special weather statement, Aug 27, 7:20 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Tue Aug 27 2019

TXZ276-279-281-280100-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
720 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Big Bend Ranch State Park, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2964 10401 2990 10401 2996 10373 2966 10373
TIME...MOT...LOC 0019Z 242DEG 10KT 2982 10384
Local storm report, Aug 27, 7:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
745 PM CDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             THORNTONVILLE           31.58N 102.92W
08/27/2019  E1.00 INCH       WARD               TX   PUBLIC

&&

CMR
Special weather statement, Aug 27, 7:47 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT Tue Aug 27 2019

TXZ277>279-280115-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
747 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Marathon, or 18 miles southeast of Alpine, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3010 10334 3019 10352 3038 10345 3025 10317
TIME...MOT...LOC 0047Z 209DEG 10KT 3021 10340
Special weather statement, Aug 27, 7:48 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Tue Aug 27 2019

TXZ279-281-282-280115-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-
748 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terlingua, or near Lajitas, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.

LAT...LON 2923 10378 2925 10377 2927 10379 2926 10380
      2927 10381 2927 10383 2939 10386 2941 10381
      2939 10379 2941 10379 2949 10351 2923 10346
TIME...MOT...LOC 0048Z 259DEG 10KT 2933 10370
Special weather statement, Aug 27, 7:49 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM CDT Tue Aug 27 2019

TXZ276-277-279-280130-
Central Brewster County TX-Marfa Plateau TX-Davis Mountains TX-
749 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Marfa, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.

LAT...LON 2979 10390 2995 10398 3019 10380 2995 10364
TIME...MOT...LOC 0048Z 242DEG 9KT 2999 10379

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:20 PM CDTSpecial Weather StatementMAFPresidio40 min
Aug 27, 7:23 PM CDTSevere Thunderstorm WarningMAFWard, Winkler37 min
Aug 27, 7:41 PM CDTTornado WarningMAFReeves, Ward34 min
Aug 27, 7:47 PM CDTSpecial Weather StatementMAFBrewster28 min
Aug 27, 7:48 PM CDTSpecial Weather StatementMAF27 min
Aug 27, 7:49 PM CDTSpecial Weather StatementMAFPresidio41 min
Aug 27, 7:52 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler38 min
Aug 27, 7:59 PM CDTSevere Thunderstorm WarningMAFWard, Winkler44 min
Aug 27, 8:20 PM CDTSpecial Weather StatementMAFLoving25 min
Aug 27, 8:21 PM CDTSevere Thunderstorm WarningMAFReeves, Ward54 min
Aug 27, 8:59 PM CDTSpecial Weather StatementMAFLoving46 min
Aug 27, 9:02 PM CDTAreal Flood AdvisoryMAFBrewster118 min
Aug 27, 9:17 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves31 min
Aug 27, 9:26 PM CDTSpecial Weather StatementMAF49 min
Aug 27, 9:53 PM CDTSpecial Weather StatementMAFBrewster52 min
Aug 27, 10:16 PM CDTSpecial Weather StatementMAFJeff Davis44 min
Aug 27, 11:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min
Aug 28, 12:14 AM CDTSpecial Weather StatementMAF46 min
Aug 28, 12:20 AM CDTSpecial Weather StatementMAFPecos40 min
Aug 28, 1:25 AM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Aug 28, 2:06 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 28, 6:03 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 28, 3:45 PM CDTSpecial Weather StatementMAFPresidio45 min
Aug 28, 4:00 PM CDTSpecial Weather StatementMAFPresidio45 min
Aug 28, 4:52 PM CDTSpecial Weather StatementMAFPresidio38 min
Aug 28, 5:38 PM CDTSpecial Weather StatementMAFBrewster52 min
Aug 28, 6:01 PM CDTAreal Flood AdvisoryMAFBrewster119 min
Aug 28, 6:09 PM CDTSpecial Weather StatementMAF51 min
Aug 27, 8:38 PM CDTSevere Thunderstorm WarningMAFLea67 min
Aug 27, 10:38 PM CDTSpecial Weather StatementMAFEddy52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.